There has been recent interest in exploring the use of paediatric ALL protocols in treating older patients. TYA patients (16–25 years) were therefore included in the UKALL 2003 trial (Eudract No: 2007–004013-34) as the age range of the trial was raised in 2006 to 18 years and again in 2007 to include patients up to their 25th birthday. The tolerability of this approach is unknown and we therefore investigated the steroid toxicity during maintenance in a sub-set of the TYA cohort in this study.
Data was collected through SAE reports, case report forms and additional questionnaires sent to participating centres. We report on 91 evaluable patients (40% of 229 recruited to the trial) who had commenced or completed maintenance. Given the nature of the survey, this cohort was enriched for the toxicities described and therefore the incidences reported are not representative of that observed in the full trial cohort. The median age of these 91 patients was 17 yrs (16–23) and there were 64 male (median18; range 16–23) and 27 female (median 17; range 16–22). Most patients had completed maintenance (median follow up 39.5 months; range 4–96 months) post start of induction.76 patients were on the intermediate risk Regimen B and 15 on the high risk Regimen C due poor cytogenetics at diagnosis or a poor marrow response at day 29.
Of the 91 patients 66% (n=60) had grade 2 – 4 possible or probable steroid toxicity. This was grade 2–3 in the majority and only four patients experienced grade 4 toxicity (3 avascular necrosis – AVN, 1 infection). In 91 patients there were 68 grade 2–4 toxicities; AVN 41% (n=28/68), infection 27% (n=18/68), psychological disturbances 16% (n=11/68), joint pain/fracture 7% (n=5/68), GI bleed 3% (n=2/68), other 6% (n=4/68). The causes of infections are likely to have been multifactorial. 24/91 patients (26%) stopped steroids early during maintenance due to the toxicity. 13/91 (14%) patients required modification of steroids (pause, tapered or change to prednisolone) during maintenance. Treatment for AVN and joint pain or fracture ranged from bed rest, hydrotherapy and analgesia (grade 2–3 toxicity) to joint replacement in patients with grade 4 AVN. Toxicities were otherwise managed with appropriate medication. The use of bisphophonates was inconsistent and only used in a minority of patients (11% n=10). There was a significantly higher chance that patients did not receive steroids as per protocol if they had joint pains, fracture or AVN.
There is increasing use of paediatric protocols in TYA patients. Steroid intensity might be difficult to deliver in this age group due to associated morbidity. Bony complications are a significant cause of steroid morbidity in this age group with uncertainty about their optimal management and impact on long term joint health.
No relevant conflicts of interest to declare.
Asterisk with author names denotes non-ASH members.